Texas, 2014

Hail and Damaging Winds in Texas, June 13, 2014

June 13, 2014 · NWS MAF · 6 events in 3 counties and zones

A cold front had moved into the area and was stalled along the higher terrain which provided a focus for thunderstorms. An upper level disturbance had moved near the region increasing lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front had moved into the area and was stalled along the higher terrain which provided a focus for thunderstorms. An upper level disturbance had moved near the region increasing lift. There was an abundance of moisture across the area and plenty of daytime heating which helped to increase instability. As a result of these conditions, severe thunderstorms moved across the Trans Pecos and Permian Basin and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 5:26 PM CST, 1 hour earlier.

Area forecast discussion, Jun 13, 5:26 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT Fri Jun 13 2014

.DISCUSSION...

&&

.AVIATION...
Thunderstorms moving off the higher elevation will track across
CNM and PEQ this evening... perhaps moving into INK and HOB. Very
gusty wind and small hail will be possible with these storms...
brief heavy rain could reduce visibilities into upper MVFR range.
May see low clouds move into MAF and HOB after midnight.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT Fri Jun 13 2014/

DISCUSSION...
Quite a bit of moisture has backed up into West Texas this
afternoon as evidenced with 60s dewpoints at GDP. This has
increased instability, and daytime heating has caused convection
to develop in the mountains. There is sufficient shear in
southeastern New Mexico for discrete supercells to form with large
hail being the primary threat and strong winds the secondary
threat. The shear gets weaker further south into Texas but there
is usually a small area in the lee of the Davis Mountains where
low level horizontal vorticity is enhanced and so could see one or
two storms go severe between Alpine and Fort Stockton as well. The
GFS/ECMWF/WRF are indicating an MCS may develop later tonight in
southeastern New Mexico and roll into the Permian Basin. Have
increased PoPs tonight for this scenario.

Tomorrow a weak dryline/trough will push east into the Permian
Basin and will serve as a focus for more convection. Upper level
flow will become westerly tomorrow and become more southwesterly
through the period with below normal 500 mb heights for this time
of year yielding mid level lapse rates favorable for a chance for
convection into early next week. Timing of weak impulses with
daytime heating will play a factor in how much if any convection
develops so left PoPs below 15 percent past Monday.

Temperatures warm over the weekend with westerly upper flow, but
surface pressure falls will pull more moisture and cooler gulf air
back into the CWA as upper heights back next week. This will keep
highs at very reasonable levels for the extended period.

Hennig

FIRE WEATHER...
Westerly flow will increase tomorrow, especially in the higher
elevations of the Guadalupe Mountains. Brief critical fire weather
conditions will be possible, but minimum afternoon humidities will
be near 15 percent so widespread conditions are not expected and
thus a watch will not be issued.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 13, 12:44 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT FRI JUN 13 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT FRI JUN 13 2014 /1244 PM MDT FRI JUN 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER SOUTHEAST
NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS, THEN SPREAD EASTWARD
THROUGH SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN TONIGHT. SOME OF
THE STORMS WILL BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE MOST FAVORED AREA FOR A COMPLEX OF STORMS THIS
EVENING IS GENERALLY FROM LEA COUNTY INTO THE NORTH AND NORTHWEST
PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED SATURDAY
AFTERNOON AND EVENING FROM THE BIG BEND REGION OF THE TRANS PECOS
EXTENDING NORTHEAST THROUGH THE CENTRAL AND NORTHEAST PARTS OF THE
PERMIAN BASIN.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS MOST OF THE AREA AND
IS POSSIBLE AGAIN SATURDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 4:05 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT FRI JUN 13 2014

TXZ057-058-258-132230-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
505 PM CDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN CULBERSON COUNTY UNTIL 530 PM CDT/430 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF PINE SPRINGS AT
505 PM CDT/405 PM MDT/...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3199 10420 3169 10433 3184 10490 3199 10490
TIME...MOT...LOC 2205Z 293DEG 11KT 3191 10462
Special weather statement, Jun 13, 4:18 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT FRI JUN 13 2014

NMZ027-028-132245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
418 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL EDDY COUNTY UNTIL 445 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL EDDY COUNTY AT
417 PM MDT...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS NEAR 55 MPH... HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&

LAT...LON 3253 10435 3236 10444 3228 10463 3249 10481
      3265 10468
TIME...MOT...LOC 2217Z 302DEG 12KT 3251 10468
Special weather statement, Jun 13, 4:50 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT FRI JUN 13 2014

NMZ028-TXZ057-058-258-132315-
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-REEVES COUNTY AND UPPER TRANS PECOS-
550 PM CDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL CULBERSON AND SOUTH CENTRAL EDDY COUNTIES UNTIL 615 PM
CDT/515 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY
AT 550 PM CDT/450 PM MDT/...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS NEAR 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING/900 PM MDT FRIDAY EVENING/ FOR SOUTHEAST NEW MEXICO.

&&

LAT...LON 3201 10427 3189 10419 3170 10423 3176 10458
      3194 10461
TIME...MOT...LOC 2250Z 262DEG 13KT 3187 10449
Special weather statement, Jun 13, 4:56 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT FRI JUN 13 2014

TXZ058-074-132330-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
556 PM CDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 630
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST OF TOYAHVALE AT 556
PM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST NEW MEXICO.

&&

LAT...LON 3118 10381 3078 10376 3087 10420 3105 10420
TIME...MOT...LOC 2256Z 271DEG 22KT 3096 10409
Special weather statement, Jun 13, 5:02 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT FRI JUN 13 2014

TXZ057-058-074-132330-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
602 PM CDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CULBERSON...NORTH CENTRAL JEFF DAVIS AND WEST CENTRAL REEVES
COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF BORACHO AT 602 PM
CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.

&&

LAT...LON 3133 10391 3088 10398 3100 10447 3131 10453
TIME...MOT...LOC 2302Z 283DEG 14KT 3122 10436
Special weather statement, Jun 13, 6:00 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT FRI JUN 13 2014

TXZ058-059-067-074-140045-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
700 PM CDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR A LINE OF STRONG THUNDERSTORMS
AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN
REEVES...NORTHWESTERN WARD AND WESTERN LOVING COUNTIES UNTIL 745 PM
CDT...

THIS LINE OF THUNDERSTORMS WAS LOCATED FROM 5 MILES WEST OF ORLA TO
9 MILES WEST OF TOYAH AT 700 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3198 10358 3157 10348 3117 10354 3113 10413
      3156 10401 3198 10413
TIME...MOT...LOC 0000Z 270DEG 12KT 3180 10397 3156 10388
          3129 10393

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
June 13, 6:26 PM CST to 6:27 PM CST
Where
Reeves County, Pecos
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.420, -103.480

A thunderstorm moved across Reeves County and produced winds around 60 mph. Tree limbs were blown down as a result of these winds. The cost of damage is a rough estimate.

Thunderstorm Wind, Reeves

When
June 13, 6:35 PM CST to 6:36 PM CST
Where
Reeves County, 5 mi SW of Pecos
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.369, -103.540

A thunderstorm moved across Reeves County and produced a 59 mph wind gust near Pecos at the ASOS site. No damage was reported.

Thunderstorm Wind, Reagan

When
June 13, 10:15 PM CST to 10:16 PM CST
Where
Reagan County, 1 mi N of Best
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
31.244, -101.630

A thunderstorm moved across Reagan County and produced 60 mph winds and dime sized hail near Best. No damage was reported.

Hail, Pecos

When
June 13, 10:54 PM CST to 10:59 PM CST
Where
Pecos County, 1 mi SW of Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.870, -102.882

Hail, Pecos

When
June 13, 10:58 PM CST to 11:03 PM CST
Where
Pecos County, Ft Stockton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.880, -102.870

Thunderstorm Wind, Pecos

When
June 13, 11:40 PM CST to 11:41 PM CST
Where
Pecos County, Iraan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.920, -101.880

A thunderstorm moved across Pecos County and produced wind damage in Iraan. A tin roof was blown off of a building. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521782, 521783, 521683, 521717, 521769, 521784.